Ask a doctor

What is the Percentage of Incidences Where Botox is Not Effective at All?

I recently (about 90 hours ago) had Botox injected into my frown lines and so far there is no change in my frown lines, no hint of paralysis, nothing. Everything seems as it was. I have had Botox 4 times, albeit several years ago, and had great results. Could it be that this dr. did not actually use Boxto? Or could it be that for some reason that it did not "take" this time?

Doctor Answers (12)

Give it a week

+2

Karmyn,

Be patient. Your Botox may take a week or even 10 days to begin working. The good news is when it does, it will last just as long as if it had taken within 2 days.


Manhattan Plastic Surgeon
4.5 out of 5 stars 31 reviews

It takes 2-7 days for the effects of Botox to take effect

+2

Be patient for a few more days as it typically it takes 2-7 days for the effects of Botox to be seen. After 23 years in practice, I appreciate that everyone is different and responds differently to various medications. With Botox there is no exception. If after a week, no appreciable response is seen then I would recommend you discuss your results with your injector.

I hope this helps!

Stephen A. Goldstein, MD
Englewood Plastic Surgeon

Botox takes 3 to 7 days to start working

+2

Karmyn,

It typically takes Botox 3 to 7 days to start working, so don't get too worried yet. If your doctor actually used Botox Cosmetic, then you should not have a problem. It would be highly unusual for your doctor to not actually use Botox Cosmetic for your injection. That said, there is a very small percentage (1 out of 10,000) that can form antibodies to Botox, which inactivate the product.

My suggestion is that you wait at least two weeks to see if the Botox works. If it does not, talk to you doctor and have another injection. If it still does not work, have your doctor test you for the antibodies. There are other forms of Botox that you can use (Myobloc) if you actually have the antibodies. Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 57 reviews

You might also like...

Botox takes time to set

+2

I would still give it some more time.

It generally takes about 3-5 days for the Botox to take effect. Having said that, I have paitents in whom it kicks in the next day and others that it takes 5 days.

I myself have recieved Botox with little effect and I do believe that subtle variations in the manufactuiring process, chemical properties, delivery, preparation, administration, regional biological differences, etc can produce varying results with each injection session.

Give it some more time and notify your doctor after a week if you still see no response. It is possible that your doctor did not use Botox, but I doubt it. It is our overall goal to satisfy patients with great results so that they return and 'spread the word." Your doctor will likely want you to be happy. It's also important for them to get feedback if their product is not working.

I hope this helps.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

Botox onset

+1

You are early in your post treatment course.  Results usually can start to be seen in 4 days.  Usually between day 10 and 14 one can more clearly see the effects.  There is a very small percentage of patients that may form antibodies to the Botox, but it is way too early to determine that.  Please do express your concerns to your injector as they know where they placed the medicine.

Jeffrey Roth, MD
Las Vegas Plastic Surgeon
4.5 out of 5 stars 7 reviews

Botox and timing

+1

It usually take between 5-7 days for the effects of Botox to kick in. You should give it a few more days.  You may need to go back to the doctor's office to have a touch-up or a retreatment.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

There are possible reasons why Botox didn't work

+1

Hi Karmyn,

There are a couple possibilities for why the Botox injection has not delivered any results.

  • It may not be long enough for the results to kick in. Wait 7-10 days and if still no results then schedule a checkup with your injector.
  • It may be that there is a problem with the Botox. The product may have been too old. Botox does have a usable period after being mixed and it's possible that it was not used quickly enough.
  • It could be that you are resistant. This scenario is less likely as this happens very rarely (2 patients in thousands for our practice) and usually with those that overuse Botox, getting injections from multiple providers with less than 90 day intervals.

If at 7-10 days you still have no results, go see your injector for an evaluation.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Give it time

+1

I agree with the other physicians that time is the real factor here. It can take 3-7 days for Botox to get active. Once it starts to work, it may continue to improve for 1-2 weeks. This is the reason why most providers will ask a patient to return for follow up in 2 weeks after treatment: to get the optimal result.

Let us know if you have any result from the injections in the next day or so via a comment. Lastly, it is very important for you to give feedback to your doctor so that they can treat you appropriately. Good luck.

Sirish Maddali, MD
Portland Plastic Surgeon

There are several possibilities for what might be going on.

+1

1. The effect of your Botox injection might not have "kicked in" - may take up to 1 week to start working.

2. The batch of Botox from the manufacturer may be defective

3. An inadequate number of units was used

4. You may have developed antibodies against the Botox molecule (rare)

I would wait for another week, then visit your doctor again and voice your concern.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Give it another day or two

+1

Hi there- it is possible that the Botox just hasn't had its effect yet (it usually does take a few days). I would give it another day or two, and then, if you still haven't seen any change, visit your provider. It's also possible that the Botox had lost its effect (this can happen if the vial of Botox was nearing the end of its useful period). If this is the case, I'm sure your provider will want to make this better for you.

Armando Soto, MD, FACS
Orlando Plastic Surgeon
5.0 out of 5 stars 101 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.